Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 43, NWS Salt Lake City, UT

August 26, 2011Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2011, 4:12 PM MDT for Garfield County, Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 4:12 PM MDT (22:12 UTC)
Expired
Aug 26, 2011, 9:15 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WGUS55 KSLC 262212
FFWSLC
UTC017-025-270315-
/O.NEW.KSLC.FF.W.0043.110826T2212Z-110827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 915 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER CANAAN CREEK AND WILLOW CREEKS.  THIS AREA IS      
  SOUTH OF THE TOWN OF ESCALANTE.  ADDITIONAL DRAINAGES FARTHER      
  SOUTH ARE ALSO EXPECTED TO FLASH FLOOD AS A RESULT OF STORM        
  MOVEMENT TO THE SOUTH.

* RADAR RAINFALL ESTIMATES IN THIS AREA INDICATE THAT NEARLY 2       
  INCHES OF PRECIPITATION HAVE FALLEN IN AN HOURS TIME.  STORM       
  MOVEMENT IS VERY SLOW AND PROPAGATING TO THE SOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11181 3774 11182 3772 11143 3769 11129
      3756 11109 3748 11134 3746 11153 3753 11166

$$

MCINERNEY
2 follow-up statements
283 
WGUS75 KSLC 270009
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 PM MDT FRI AUG 26 2011

UTC017-025-270315-
/O.CON.KSLC.FF.W.0043.000000T0000Z-110827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
609 PM MDT FRI AUG 26 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR SOUTH
CENTRAL GARFIELD AND NORTH CENTRAL KANE COUNTIES...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 2-3 INCHES OF RAINFALL HAS FALLEN OVER THE CANAAN CREEK AND 
WILLOW CREEK AREA. THESE DRAINAGES ARE LOCATED TO THE SOUTH AND 
SOUTHWEST OF ESCALANTE.

IN ADDITION...RAINFALL HAS MOVED THROUGH THE AREA TO THE SOUTH AND 
SOUTHEAST OF THESE WATERSHEDS. FLASH FLOODING IS ANTICIPATED TO 
CONTINUE THROUGH THESE AREAS THROUGH THE LATE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3761 11181 3774 11182 3772 11143 3769 11129
      3756 11109 3748 11134 3746 11153 3753 11166

$$

MCINERNEY
850 
WGUS75 KSLC 270314
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
914 PM MDT FRI AUG 26 2011

UTC017-025-270322-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-110827T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
914 PM MDT FRI AUG 26 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR SOUTH
CENTRAL GARFIELD AND NORTH CENTRAL KANE COUNTIES...

HEAVY RAIN HAS DIMINISHED ACROSS THE WARNED AREA. HOWEVER...RADAR 
INDICATED THAT 2 TO 3 INCHES OF RAIN FELL OVER THE CANAAN CREEK AND 
WILLOW CREEK AREA SOUTH AND SOUTHWEST OF ESCALANTE EARLIER THIS 
EVENING. WATER LEVELS IN THESE DRAINAGES WILL SLOWLY RECEDE THROUGH 
LATE THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3761 11181 3774 11182 3772 11143 3769 11129
      3756 11109 3748 11134 3746 11153 3753 11166

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 10:25 AM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 26, 10:25 AM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MDT FRI AUG 26 2011

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED NEAR THE FOUR
CORNERS THROUGH THE WEEKEND ALLOWING MOISTURE TO CONTINUE TO
SPREAD INTO THE EASTERN GREAT BASIN.

&&

.DISCUSSION...HIGH PRESSURE REMAINS CENTERED JUST EAST OF THE FOUR
CORNERS REGION...ALLOWING MOISTURE TO ADVANCE NORTHWARD INTO UTAH.
CURRENTLY...THE GOES SOUNDER SHOWS PRECIPITABLE WATER VALUES OF
JUST OVER AN INCH ACROSS SOUTHEASTERN UTAH...JUST BELOW AN INCH
ACROSS CENTRAL UTAH...AND AROUND THREE QUARTERS OF AN INCH ACROSS
NORTHERN UTAH. WITH THIS MOISTURE IN PLACE...TODAY WILL BE QUITE
SIMILAR TO THE PAST FEW DAYS...WITH AFTERNOON CONVECTION
INITIATING OVER THE HIGHER TERRAIN...AND MOVING OVER ADJACENT
VALLEYS. ACROSS SOUTHEASTERN UTAH WHERE THE MOISTURE IS
DEEPEST AND STEERING WINDS ARE LIGHT...THE MAIN THREAT THIS AFTERNOON
WILL BE FLASH FLOODING. MOISTURE ACROSS NORTHERN UTAH IS HIGHER
BASED...AS EVIDENCED BY THE INVERTED V SIGNATURE ON THE 12 SLC
SOUNDING...AND HIGHER DEWPOINT DEPRESSIONS THAN THOSE OBSERVED
ACROSS SOUTHERN UTAH. AS A RESULT...EXPECT THAT THE MAIN THREAT
FROM CONVECTION ACROSS NORTHERN UTAH WILL BE GUSTY WINDS
ASSOCIATED WITH THUNDERSTORMS.

MOISTURE WILL LINGER OVER THE STATE THROUGH MONDAY. THE DEEPEST
MOISTURE WILL SHIFT NORTHWARD...WITH PWS MAXING OUT SATURDAY
AFTERNOON ACROSS NORTHERN UTAH. EXPECT THAT THUNDERSTORM COVERAGE
WILL BE GREATEST STATEWIDE SATURDAY...THOUGH SUFFICIENT MOISTURE
WILL REMAIN THROUGH MONDAY FOR AFTERNOON CONVECTION TO DEVELOP
OVER THE HIGHER TERRAIN SUNDAY AND MONDAY.

BOTH THE GFS AND THE EC SHOW A TROUGH DIGGING INTO THE WESTERN US
MIDWEEK NEXT WEEK. ALTHOUGH THE TWO MODELS DIFFER IN TIMING AND
STRENGTH OF THE DISTURBANCE...THE GENERAL IDEA IS THAT A SYSTEM WILL
CROSS THE GREAT BASIN NEXT WEEK.

UPDATED THE GRIDS TO DECREASE CLOUD COVER AND POPS THROUGH NOON
ACROSS NORTHERN UTAH.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD
WITH A 20 PERCENT CHANCE OF BECOMING NORTHWEST BETWEEN 22Z AND 02Z.
ISOLATED SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE TERMINAL
WILL RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS...PRIMARILY
BETWEEN 20Z AND 03Z.

&&

.FIRE WEATHER...HIGH PRESSURE REMAINS SITUATED JUST EAST OF THE
DISTRICT AND WILL REMAIN NEARLY STATIONARY THROUGH EARLY NEXT WEEK.
THE RESULTANT SOUTHERLY FLOW ALOFT WILL KEEP MONSOONAL MOISTURE
ACROSS THE AREA...ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP EACH AFTERNOON AND EVENING...WITH ISOLATED CONVECTION
LINGERING OVERNIGHT. DEEP MOISTURE OVER THE SOUTHERN HALF OF THE
DISTRICT WILL RESULT IN LOCALLY HEAVY RAIN WITH SOME STORMS WHILE
GUSTY WINDS WILL CONTINUE TO BE A CONCERN WITH THE STORMS OVER
NORTHERN UTAH.

THE MINIMUM RELATIVE HUMIDITIES WILL CONTINUE TO CREEP UPWARD ACROSS
WESTERN PORTIONS TODAY SUCH THAT ONLY AREAS FROM ABOUT JUAB COUNTY
NORTHWARD OVER THE WEST DESERT WILL HAVE SUB 15 PERCENT READINGS
THIS AFTERNOON. THIS UPWARD TREND WILL CONTINUE THROUGH SATURDAY AND
THEN DRYING WILL GRADUALLY SET IN BEGINNING SUNDAY OVER THE
NORTHWEST AND THEN WEST CENTRAL LOCATIONS BY TUESDAY. THIS DRYING
TREND COMBINED WITH INCREASINGLY STRONG SOUTHWEST WINDS WILL LIKELY
HEIGHTEN THE FIRE POTENTIAL ACROSS WESTERN UTAH TO THE HIGHEST
LEVELS SO FAR THIS SEASON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 5:15 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MDT FRI AUG 26 2011

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
515 AM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH
TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS IN THE MORNING ARE
AGAIN EXPECTED TO BECOME MORE NUMEROUS IN THE AFTERNOON AND
CONTINUE INTO TONIGHT. SOME OF THE STORMS ACROSS THE SOUTHERN AND
EASTERN OUTLOOK AREA COULD PRODUCE HEAVY RAIN AND ISOLATED FLASH
FLOODING IS POSSIBLE.

WARM TEMPERATURES FOR LATE AUGUST WILL CONTINUE TODAY...WITH
RECORD HIGHS ONCE AGAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MOISTURE WILL REMAIN IN PLACE SATURDAY WITH SHOWERS AND
THUNDERSTORMS ONCE AGAIN INCREASING THROUGH THE AFTERNOON AND
EVENING. THESE WILL BRING A THREAT OF HEAVY RAIN TO THE ENTIRE
OUTLOOK AREA.

A MORE WESTERLY FLOW IS EXPECTED TO DEVELOP SUNDAY BUT THE AIRMASS
WILL REMAIN MOIST. A DRYING TREND WILL BEGIN MONDAY AND CONTINUE
INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:12 PM MDTSevere Thunderstorm WarningSLCRich48 min

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.